Alert archive / New Mexico / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 2, NWS Midland/Odessa, TX

March 7, 2010Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 7, 2010, 7:42 PM MST for Eddy County, New Mexico. It was in force for 33 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 7, 2010, 7:42 PM MST (02:42 UTC)
Expired
Mar 7, 2010, 8:15 PM MST
In force
33 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 186 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 7, 7:42 PM MSTHAIL 1Carlsbad, NMONE INCH REPORTED ON 8TH ST IN SOUTHWEST CARLSBAD. LASTED 3 MINUTES.
Mar 7, 7:42 PM MSTHAIL 1.75Carlsbad, NMGOLF BALL SIZE HAIL REPORTED IN CARLSBAD.
Mar 7, 7:46 PM MSTHAIL 1.75Carlsbad, NMREPORTS RANGE FROM QUARTER SIZE TO GOLF BALL HAIL FROM 746 MST AND 754 MST IN NORTHWEST CARSLBAD. REPORT INDICATES HAIL COVERING THE GROUND WITH 6 INCH HAIL DRIFTS.
Mar 7, 7:47 PM MSTHAIL 1Carlsbad, NMONE HAIL REPORTED IN NORTHEAST CARLSBAD, IN THE LA HUERTA AREA. LASTED 3 MINUTES.
Mar 7, 7:47 PM MSTHAIL 21 Nne Carlsbad, NMTWO INCH HAIL REPORTED 1 MILE NNE OF CARLSBAD.
Mar 7, 8:00 PM MSTHAIL 1Carlsbad, NMQUARTER SIZE HAIL 2 INCHES DEEP IN WEST CARLSBAD.
Mar 7, 8:02 PM MSTHAIL 13 N Carlsbad, NMFROM HIGHWAY 285 NORTH OUT OF CARLSBAD HAIL IS 1 INCH DEEP WITH SOME QUARTER SIZE HAIL. HAIL EXTENDS FROM NORTHERN CITY LIMITS OF CARLSBAD TO 3 MILE NORTH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2010-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2010-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

154 
WUUS54 KMAF 080242
SVRMAF
NMC015-080315-
/O.NEW.KMAF.SV.W.0002.100308T0242Z-100308T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
742 PM MST SUN MAR 7 2010

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 815 PM MST

* AT 738 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  CARLSBAD...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...     
  CARLSBAD ...
  AVALON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK 
SAFE SHELTER NOW.

&&

LAT...LON 3282 10424 3259 10386 3229 10426 3240 10449
TIME...MOT...LOC 0242Z 221DEG 21KT 3243 10429

$$
1 follow-up statement
843 
WWUS54 KMAF 080254
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
754 PM MST SUN MAR 7 2010

NMC015-080315-
/O.CON.KMAF.SV.W.0002.000000T0000Z-100308T0315Z/
EDDY NM-
754 PM MST SUN MAR 7 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MST
FOR CENTRAL EDDY COUNTY...

AT 747 PM MST...TRAINED WEATHER SPOTTERS REPORTED LARGE DAMAGING 
HAIL UP TO GOLF BALL SIZE IN CARLSBAD. THIS SEVERE STORM IS ALSO 
CAPABLE OF PRODUCING WIND GUSTS UP TO 70 MPH. THE STORM WAS MOVING 
NORTHEAST AROUND 20 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CARLSBAD
AND AVALON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK 
SAFE SHELTER NOW.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY 
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3242 10445 3282 10424 3259 10386 3229 10426
TIME...MOT...LOC 0250Z 221DEG 21KT 3247 10425

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 4:48 PM MST, 2 hours 54 minutes earlier.

Area forecast discussion, Mar 7, 4:48 PM MST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
548 PM CST SUN MAR 7 2010

.DISCUSSION...
PLEASE SEE THE 00Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
CONDITIONS WILL CONTINUE TO DETERIORATE FOR MOST TERMINALS THIS
EVENING AS LOW STRATUS..DZ AND BR RETURN. EXPECT IFR TO LIFR
AROUND 04Z. IN ADDITION...THUNDERSTORMS REMAIN POSSIBLE TONIGHT
ESPECIALLY NEAR CNM AND HOB. CONFIDENCE IS HIGH ENOUGH RIGHT NOW
TO INCLUDE TEMPO GROUPS FOR THE AFOREMENTIONED. MOST OF THE
LIGHTNING SHOULD STAY NORTH OF INK...PEQ AND MAF...BUT WE WILL
INCLUDED VCTS FOR THESE LOCATIONS NEAR 06-09Z. BY LATE TOMORROW
MORNING...STRONG WEST WINDS WILL DEVELOP ACROSS THE AREA AND SKIES
WILL BEGIN TO CLEAR. EXPECT GUSTS TO APPROACH AT LEAST 30 KT BY
16Z...AND THEN INCREASE THROUGHOUT THE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 235 PM CST SUN MAR 7 2010/

DISCUSSION...
VISIBLE SATELLITE SHOWS CLEARING WEST OF THE PECOS IS LEADING TO
DESTABILIZATION AND CU DEVELOPMENT. HOWEVER THE SHEAR MAY APPEARS
TOO STRONG FOR THE LIMITED CAPE AND CONVECTION IS STRUGGLING TO
DEVELOP. WILL HAVE TO KEEP AN EYE ON ANYTHING THAT DEVELOPS THIS
AFTERNOON BUT DOUBT WE WILL SEE ANYTHING SEVERE...ESPECIALLY GIVEN
THE NEW HAIL CRITERIA. RAIN CHANCES WILL INCREASE TONIGHT AS THE
UPPER LEVEL LOW APPROACHES WITH SOUTHEASTERN NEW MEXICO AND THE
NORTHWESTERN PERMIAN BASIN HAVING THE BEST CHANCES TO SEE PRECIP.
THE LOW WILL MOVE ACROSS NEW MEXICO AND WEST TEXAS MONDAY WITH
RAIN ENDING MONDAY MORNING AND GIVING WAY TO STRONG WEST WINDS IN
THE AFTERNOON. WILL CONTINUE THE HIGH WIND WARNING AS BEFORE BUT
HAVE ADDED A WIND ADVISORY TO EDDY AND REEVES COUNTIES AS SOME OF
THE WINDS WILL MIX INTO THE LOWER ELEVATIONS. THERE ARE SEVERAL
COUNTIES THAT ARE NEAR WIND ADVISORY CRITERIA BUT WILL LEAVE TO
THE MID SHIFT TO FURTHER EXPAND THE ADVISORY AS NEEDED.

THE REMAINDER OF THE WEEK WILL SEE ZONAL FLOW BRINGING A SERIES OF
UPPER DISTURBANCES WHICH WILL KEEP THE THREAT FOR STRONG WINDS
INTO THURSDAY. AT THAT TIME A WEST COAST UPPER RIDGE WILL AMPLIFY
BRINGING NORTHERLY UPPER LEVEL FLOW TO THE PLAINS SENDING A COLD
FRONT ON THURSDAY. THE FRONT WILL BE DRY WITH ITS EFFECTS HOLDING
INTO FRIDAY BEFORE ANOTHER WARM UP FOR THE WEEKEND.

FIRE WEATHER...
WILL KEEP THE FIRE WEATHER WATCH GOING FOR NOW. WINDS SHOULD NOT
BE A PROBLEM BUT THE LOWEST DEWPOINTS WILL COINCIDE WITH COOLER
TEMPERATURES THUS MINIMUM RELATIVE HUMIDITIES WILL STRUGGLE TO
DROP BELOW 15 PERCENT. FIRE WEATHER WILL CONTINUE TO BE A CONCERN
THROUGH THURSDAY AS DRY AND WINDY CONDITIONS PERSIST THROUGH THIS
TIME PERIOD.

HENNIG

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 5 AM TO 11 PM MST MONDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     WIND ADVISORY FROM 11 AM TO 7 PM MST MONDAY FOR THE FOLLOWING
     ZONES... EDDY COUNTY PLAINS.

TX...HIGH WIND WARNING FROM 6 AM CST /5 AM MST/ MONDAY TO MIDNIGHT
     CST /11 PM MST/ MONDAY NIGHT FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...VAN
     HORN AND HIGHWAY 54 CORRIDOR.

     FIRE WEATHER WATCH MONDAY AFTERNOON FOR THE FOLLOWING ZONES...
     BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...MARFA
     PLATEAU...PECOS...PRESIDIO VALLEY...TERRELL.

     WIND ADVISORY FROM NOON TO 8 PM CST MONDAY FOR THE FOLLOWING
     ZONES... REEVES COUNTY AND UPPER TRANS PECOS.

&&

78
Hazardous weather outlook, Mar 7, 11:29 AM MST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1229 PM CST SUN MAR 7 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1229 PM CST SUN MAR 7 2010 /1129 AM MST SUN MAR 7 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. SOME OF THE STRONGER STORMS COULD PRODUCE HAIL...GUSTY
WINDS AND BRIEF HEAVY RAINFALL.

AREAS OF FOG OVERNIGHT COULD REDUCE VISIBILITIES TO LESS THAN ONE
MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDY CONDITIONS ARE EXPECTED ACROSS THE AREA ON MONDAY. A HIGH WIND
WARNING IS IN EFFECT MONDAY AND MONDAY EVENING FOR THE GUADALUPE AND
DAVIS MOUNTAINS AND THE VAN HORN CORRIDOR...WHERE WEST WINDS OF 40
TO 50 MPH WITH HIGHER GUSTS ARE POSSIBLE. WEST WINDS OF 20 TO 30
MPH ARE POSSIBLE ON MONDAY ACROSS THE REMAINDER OF THE AREA
INCLUDING ALONG THE INTERSTATE 10 AND INTERSTATE 20 CORRIDORS.

DRIER AIR AND WINDY CONDITIONS MAY LEAD TO CRITICAL FIRE WEATHER
CONDITIONS ALONG AND SOUTH OF INTERSTATE 10 MONDAY AFTERNOON.  A
FIRE WEATHER WATCH HAS BEEN POSTED MONDAY AFTERNOON IN THESE AREAS
FOR LOW AFTERNOON RELATIVE HUMIDITY...WINDY CONDITIONS AND HIGH FIRE
DANGER.

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE OVER PORTIONS
OF WEST TEXAS TUESDAY AFTERNOON AND WEDNESDAY AFTERNOON AS DRY
AIR AND WINDY CONDITIONS PERSIST OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 7, 6:37 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
737 PM CST SUN MAR 7 2010

NMZ027-028-080200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
637 PM MST SUN MAR 7 2010

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL EDDY COUNTY UNTIL 700 PM MST...

A STRONG THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF PEAS AND
GUSTY WINDS WAS LOCATED 8 MILES WEST OF WHITES CITY AT 636 PM
MST...MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 6:50 PM MSTSevere Thunderstorm WarningMAFEddy55 min
Mar 7, 8:11 PM MSTSevere Thunderstorm WarningMAFEddy38 min
Mar 8, 4:02 AM MSTHigh Wind WatchMAFEddy34 hr
Mar 8, 12:57 PM MSTFire Weather WatchMAF26 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.